New Mexico, 2005

Hail in New Mexico, May 25, 2005

May 25, 2005 · NWS ABQ · 19 events in 6 counties and zones

Storms with bursts of large hail formed near Las Vegas propagated southeast into east central New Mexico and finally diminished over Chaves County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Storms with bursts of large hail formed near Las Vegas propagated southeast into east central New Mexico and finally diminished over Chaves County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 25, 1:25 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, May 25, 1:25 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED MAY 25 2005

.DISCUSSION...COLD FRONT/THUNDERSTORMS TONIGHT THE IMMEDIATE
FORECAST CONCERN.

COLD FRONT INTO COLFAX/UNION COUNTIES AS OF 2 PM LOCAL TIME.
THUNDERSTORM WHICH FORMED OVER SANGRES MOVED EAST AND DIED AS IT
REACHED THE PLAINS BEHIND THE FRONT. HOWEVER...STORMS SHOULD
FORM ALONG AND AHEAD OF THE FRONT LATE THIS AFTERNOON INTO EARLY
EVENING IN AREA OF LOW LEVEL MOISTURE CONVERGENCE AND FORCED ASCENT.
INSTABILITY AND DIRECTIONAL SHEAR SUPPORT A FEW SUPERCELLS WITH
LARGE HAIL BEFORE A POSSIBLE MORPH INTO A QUASI LINEAR WIND
PRODUCING MCS. NONETHELESS...SEVERE THUNDERSTORM WATCH 331 ALREADY
IN EFFECT FOR COUNTIES EAST OF THE CENTRAL MOUNTAIN CHAIN.

COMBINATION OF COLD FRONT AND THUNDERSTORM OUTFLOWS WILL YIELD A
SUBSTANTIAL PUSH OF WIND INTO THE RIO GRANDE VALLEY. EXPECT WINDS TO
BECOME EAST AND INCREASE AROUND 9 PM...PEAKING AROUND OR SHORTLY
AFTER MIDNIGHT...THEN SLOWLY DECREASING THROUGH MID MORNING. WILL
HOIST A WIND ADVISORY FROM THE 9 PM ONSET THROUGH 6 AM.

THU WILL BE A MARKED DEPARTURE ACROSS NEW MEXICO COMPARED TO THE
LAST SEVERAL DAYS. THE EAST WILL BE SIGNIFICANTLY COOLER UNDER LOW
CLOUD COVER. THE WEST WILL SEE A FEW THUNDERSTORMS DEVELOP...AT
LEAST EAST OF THE DIVIDE...AND WILL HAVE INCREASED HUMIDITY AND MORE
NORMAL HIGH TEMPERATURES IN THE 80S. LOOKS LIKE THE EAST SLOPES OF
THEH CENTRAL MOUNTAIN CHAIN WILL STAND THE BEST CHANCE FOR STRONG
STORMS THURSDAY. THESE WILL ATTEMPT TO MOVE EAST INTO THE COOLER
AIR...BRINGING SCATTERED SHOWERS AND EMBEDDED THUNDER TO THE PLAINS
INTO THU NGT.

PROBABLY A SIMILAR SCENARIO IN THE EAST FRIDAY ALTHOUGH STORMS
SHOULD BE ABLE TO TRACK A BIT FARTHER OUT ONTO THE PLAINS BEFORE
WEAKENING.

NM WILL BE CAUGHT BETWEEN AN ELONGATED GREAT LAKES/NRN PLAINS
TROUGH...AND AN ELONGATED NORTHERN MEXICO/WRN US RIDGE FOR THE
WEEKEND INTO NEXT WEEK. THIS WILL MEAN WEAK UPPER LEVEL WINDS BUT A
WAVERING DRY LINE IN THE EAST AS LOW LEVEL AIRMASSES FIGHT FOR
DOMINANCE ON THE PLAINS. THEREFORE CONVECTION WILL BE MORE LIKELY IN
THE EAST...BUT ANY MOISTURE WHICH IS BROUGHT INTO THE WEST BY THE
PUSH TONIGHT MAY BE RECYCLED THROUGH THE HOLIDAY WEEKEND TO FORM
AT LEAST ISOLATED LATE DAY STORMS. IN ADDITION...A REINFORCING COLD
FRONT MAY PUSH THROUGH SUNDAY NIGHT...CONTINUING ISOLD STORM CHANCES
INTO EARLY NEXT WEEK. IN ANY EVENT...IT LOOKS LIKE THE MAY HEAT WAVE
HAS COME TO AN END FOR MOST OF NORTHERN AND CENTRAL NEW MEXICO...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  53  89  51  87 /   0   0   0   0
GALLUP..........................  43  85  44  83 /   0   0   0   0
GRANTS..........................  46  81  44  83 /   0  20  20  10
GLENWOOD........................  52  93  51  89 /   0   0   0   0
CHAMA...........................  40  74  38  70 /  10  20  20  10
LOS ALAMOS......................  51  73  46  75 /  10  40  40  20
RED RIVER.......................  39  64  38  64 /  20  40  40  20
TAOS............................  46  73  41  74 /  10  40  40  10
SANTA FE........................  52  73  47  74 /  20  40  40  20
SANTA FE AIRPORT................  55  75  50  78 /  10  40  40  20
ESPANOLA........................  55  80  49  81 /  10  40  40  10
ALBUQUERQUE HEIGHTS.............  63  81  60  82 /   0  30  30  30
ALBUQUERQUE VALLEY..............  61  82  57  84 /   0  30  30  30
ALBUQUERQUE FOOTHILLS...........  59  78  57  79 /   0  30  30  30
ALBUQUERQUE WEST MESA...........  61  80  59  83 /   0  30  30  20
SOCORRO.........................  60  85  59  85 /   0  30  30  20
SANDIA PARK/CEDAR CREST.........  54  70  52  72 /  10  40  40  30
MORIARTY/ESTANCIA...............  52  75  48  74 /  30  40  40  30
CARRIZOZO.......................  57  77  55  78 /  10  30  30  30
RUIDOSO.........................  53  70  52  70 /  30  40  40  30
RATON...........................  48  66  45  69 /  50  40  40  30
LAS VEGAS.......................  48  67  45  68 /  60  40  40  30
ROY.............................  49  65  47  66 /  60  30  40  30
CLAYTON.........................  50  64  49  69 /  60  30  40  30
SANTA ROSA......................  55  75  53  76 /  60  30  40  30
TUCUMCARI.......................  55  70  55  75 /  60  30  40  30
FORT SUMNER.....................  59  75  56  77 /  60  30  40  30
CLOVIS..........................  58  70  57  74 /  60  30  40  30
PORTALES........................  59  71  56  75 /  60  30  40  30
ROSWELL.........................  64  79  62  80 /  60  30  40  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY IN EFFECT FROM 9 PM WEDNESDAY UNTIL 4 AM MDT THURSDAY
FOR ZONES 3...9...15.

&&

19
Hazardous weather outlook, May 25, 5:00 AM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED MAY 25 2005

NMZ001>021-026-261200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT WED MAY 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...

A FEW SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE EAST OF THE CENTRAL MOUNTAIN CHAIN LATE THIS AFTERNOON
INTO TONIGHT...ROUGHLY EAST OF A LINE FROM QUESTA TO RUIDOSO. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THE COMBINATION OF
INCREASING LOW LEVEL MOISTURE...DAYTIME HEATING...AND INCREASING LOW
LEVEL UPSLOPE EASTERLY FLOW WILL HELP GENERATE THESE THUNDERSTORMS.

ALSO DUE TO CONTINUED WARM TEMPERATURES...STRONG FLOWS AND HIGH WATER
LEVELS FROM SNOWMELT RUNOFF WILL CONTINUE IN MANY
ARROYOS...STREAMS...RIVER HEADWATERS...AND LOW WATER CROSSINGS
ACROSS A GOOD PORTION OF NORTHERN NEW MEXICO. A FLOOD WARNING IS IN
EFFECT THROUGH AT LEAST THIS MORNING FOR CABRESTO CREEK BELOW
CABRESTO LAKE...AND FOR THAT PORTION OF THE RED RIVER FROM THE
CONFLUENCE OF CABRESTO CREEK EAST OF QUESTA...TO BELOW THE FISH
HATCHERY SOUTHWEST OF QUESTA. ALSO FOR THE ANIMAS RIVER IN SAN JUAN
COUNTY A FLOOD WARNING CONTINUES THROUGH THE MORNING HOURS THURSDAY.
OTHER AREAS OF SOME CONCERN ARE THE RIVERS AND STREAMS IN TAOS...RIO
ARRIBA...NORTHEASTERN SANTA FE...NORTHWESTERN SAN MIGUEL...AND
SOUTHWESTERN MORA COUNTIES.

THOSE ENTERING THE HIGH COUNTRY TODAY SHOULD BE AWARE OF THE FAST
FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL FOR
FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS ALONG
WATERWAYS SHOULD CONTINUE TO MONITOR WATER LEVELS TODAY.

.DAYS TWO THROUGH SEVEN...

HIGH AND FAST FLOWS WILL CONTINUE THROUGH AT LEAST THURSDAY ALONG
RIVERS SUCH AS THE LA PLATA...ANIMAS...SAN JUAN...AND THE RIO CHAMA
AS WELL AS RIVERS AND STREAMS IN TAOS...RIO ARRIBA...NORTHEASTERN
SANTA FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN MORA COUNTIES.

PERSONS VENTURING INTO THE HIGH COUNTRY SHOULD CONTINUE TO BE
WATCHFUL OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL
AS THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH
PROPERTY INTERESTS ALONG WATERWAYS SHOULD MONITOR WATER LEVELS INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO HELP MONITOR STREAMS IN THE
AFFECTED AREAS LISTED ABOVE AND FOR POSSIBLE SEVERE STORMS IN THE
AFFECTED AREAS LISTED ABOVE.

43

In the hours before

Special weather statement, May 25, 12:31 PM MST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
131 PM MDT WED MAY 25 2005

NMZ004>007-010>013-016>021-026-260300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA
VALLEY-CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY
COUNTY-DE BACA COUNTY-FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF
CHAVES COUNTY-HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO
VALLEY-NORTHEAST HIGHLANDS-QUAY COUNTY-ROOSEVELT
COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
131 PM MDT WED MAY 25 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM MDT WEDNESDAY
EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
331 IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR THE FOLLOWING
AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 13 COUNTIES

  CHAVES          COLFAX          CURRY           DE BACA
  GUADALUPE       HARDING         LINCOLN         MORA
  QUAY            ROOSEVELT       SAN MIGUEL      TORRANCE
  UNION

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

16

The radar

The Cannon AFB radar (KFDX), 69 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, San Miguel

When
May 25, 4:44 PM MST
Where
San Miguel County, 6 mi SW of Las Vegas
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.683, -104.367

Hail, San Miguel

When
May 25, 5:00 PM MST
Where
San Miguel County, 7 mi S of Las Vegas
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.533, -105.300

Hail, Guadalupe

When
May 25, 5:25 PM MST
Where
Guadalupe County, 1 mi N of Anton Chico
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.500, -105.217

Hail, Guadalupe

When
May 25, 6:05 PM MST
Where
Guadalupe County, 20 mi SE of Santa Rosa
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.217, -105.133

Hail, Curry

When
May 25, 6:20 PM MST
Where
Curry County, Bellview
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -104.433

Hail, De Baca

When
May 25, 6:32 PM MST
Where
De Baca County, Yeso
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -103.117

Hail, Guadalupe

When
May 25, 6:45 PM MST
Where
Guadalupe County, 25 mi SE of Santa Rosa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.200, -104.367

Hail, Curry

When
May 25, 6:54 PM MST
Where
Curry County, Pleasant Hill
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.433, -104.617

Hail, De Baca

When
May 25, 7:00 PM MST
Where
De Baca County, 12 mi NW of Ft Sumner
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.517, -103.067

Hail, De Baca

When
May 25, 7:00 PM MST
Where
De Baca County, 16 mi N of Ft Sumner
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.583, -104.383

Hail, Curry

When
May 25, 7:05 PM MST
Where
Curry County, Pleasant Hill
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.700, -104.233

Hail, De Baca

When
May 25, 7:25 PM MST
Where
De Baca County, Ft Sumner
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.517, -103.067

Hail, Curry

When
May 25, 7:30 PM MST
Where
Curry County, 5 mi NE of Clovis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.467, -104.233

Hail, De Baca

When
May 25, 7:30 PM MST
Where
De Baca County, 5 mi S of Ft Sumner
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.450, -103.133

Hail, De Baca

When
May 25, 7:48 PM MST
Where
De Baca County, 10 mi S of Taiban
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.400, -104.233

Hail, De Baca

When
May 25, 8:09 PM MST
Where
De Baca County, 11 mi S of Taiban
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.283, -104.000

Hail, Roosevelt

When
May 25, 8:20 PM MST
Where
Roosevelt County, 13 mi SE of Tolar
Measured
0.88 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.267, -104.000

Hail, Roosevelt

When
May 25, 9:05 PM MST
Where
Roosevelt County, Elida
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
34.317, -103.767

Hail, Chaves

When
May 25, 9:30 PM MST
Where
Chaves County, Dexter
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -103.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447016, 5446200, 5446201, 5446202, 5446203, 5446204, 5446217, 5446205, 5446206, 5446207, 5446208, 5446209, 5446210, 5446211, 5446212, 5446213, 5446214, 5446215, 5446216.